Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Combivir/Kaletra

(1/2) > >>

bubble:
hey -
My doc wants to start me on this combo. Apparently i'm resistant to the non-nukes so i can't take sustiva. i read here that Kaletra causes the dreaded lipdystrophy... is that true? Is there a better combo someone can recommend? I think i've been infected for only 1 1/2 at most - maybe 2. i'm 33 and surprised that i need to take meds but my tcells are dropping steadily and i don't want to get too low.
thanks.

newt:
Hey hello

Lipo, a two-sided topic.

1. Fat loss (lipatrophy) - Kaletra is not really a factor here. However, Combivir could well be in the medium to long term. 

It is fairly well known now that the two drugs that are most likely to cause fat loss in the face, legs, arms are d4T (Zerit) and AZT (Retrovir).  Combivir contains AZT.  Personally, for me, the only reason to take AZT in a first-line combo these days is if you have some kind of nuke resistance that means it must be AZT rather than the more modern nukes Ziagen (abacavir) or Viread (tenofovir) which don't seem to cause fat loss.

2. Fat redistribution - no-one really knows what causes this.  It is very personal, and probably has a large genetic component.  All classes of HIV drugs may contribute to fat redistribution, as may HIV itself, because they affect the body's fat metabolism.

PIs have a worse historical reputation for this but it is unjustified.  There have been cases of fat humps on the shoulders popping up on Sustiva for example...

More of concern if you are going to take  PI based combo is the possible effect on blood fats (lipids) and glucose metabolism (which can lead to insulin resistance).  Some PIs, for some people, make blood fats rise, which is not good for your heart. This also is a personal thing. If they do rise, they can be managed effectively using statins and some other interventions.  Probably important here is how much Norvir booster is used with the main PI (Kaletra is two drugs in on capsule, lopinavir + the booster drug Norvir).

I list below the most likely first-time PIs in order of least Norvir booster (lowest first). Any of these will be good:

Reyataz (atazanavir) + 100mg Norvir (1 x day)
Kaletra (lopinavir) contains 200mg Norvir (2 x day dosing, or 1 x day if yr brave and never taken treatment)
Lexiva (fosamprenavir) + 200mg Norvir (1 or 2 x day)
Invirase (saquinavir) + 200mg Norvir (2 x day)

Reyataz and Lexiva are licensed for used without a Norvir booster in the US.  However, using these drugs with Norvir makes them more durable, because it avoids problems with low drug levels at the end of each dose, and therefore reduces the chance of developing resistance.  Of these PIs, Reyataz is the least likely to affect blood lipids (indeed, it seems not to except for a few people), probably followed by Invirase.  Kaletra is the gold-standard PI, but recent studies show Reyataz and Lexiva are as good.

3. Kaletra/Combivir: this is very effective at hammering the virus, but fatigue is a big problem with this combo for some people.

Me, personally, all other things (like nuke resistance) being equal, I would want my doc to start me on:

a Viread or Ziagen pair of nukes using one of the handy 2-in-1 tablets available (eg Truvada which is Viread+FTC or Epzicom which is Ziagen+3TC)

+

a boosted PI chosen by me

Make the choice yours.

- matt

bubble:
hey matt -
wow, thanks so much for your response. geez. my head is spinning. i actually had to study your response for a while cause it was sort of like a foreign language to me. this is all quite new. So Kaletra i guess i'm okay with. That or Reyataz. I guess the one i'm most concerned with is the Combivir cause of the AZT. I actually asked my doc about the AZT and he said that he thought the Combivir was more trusting and had less side effects than the others. I can't remember but i think he was saying something about Truvada/Viread/Ziagen? maybe causing kidney damage which kinda freaked me out. What's worse? Losing fat or losing kidney function? what do you think about that? have you heard about the kidney problems with the others?
spence

newt:
Your doc is a bit behind the rest of the world

Most docs now believe AZT causes fat loss etc, & has more side effects, not less.

Combivir (AZT+3TC) is effective and well-tested, but these days many people seem to start on more modern drugs - Truvada (Viread+Emtriva) or Epzicom (Ziagen+3TC) - because the long-term side effects are less.

Kidneys: if you have pre-exisiting kidney disease the Viread may be a bad idea, but if your kidney fundction is normal then kidney damage from this drug is unlikely.

- matt

bubble:
thank you so much. i really appreciate your help.

I'm going to tell my doc that i'd rather take Truvada or Epzicom - Epzicom will be my first choice. I think i'd feel more comfortable with that as well. He said it was my decision and that i should talk to people and i trust him. he's a great doctor - he has a lot of patients with HIV that are doing well. i was at a clinic here in NY and wasn't really getting what i wanted there so i just switched to him.

Navigation

[0] Message Index

[#] Next page

Go to full version